Hail, Kit Carson
- When
- July 5, 2:35 PM MST
- Where
- Kit Carson County, 8 mi NNE of Burlington
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.400, -102.217
13 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 2:21 PM MST, 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 321 PM MDT TUE JUL 5 2005 .DISCUSSION...FORECAST PROBLEM WILL BE CHANCE OF PRECIPITATION. SATELLITE CONTINUING TO SHOW AN ACTIVE WAVE TRAIN. HOWEVER..FLOW IS BEGINNING TO CHANGE OVER THE PACIFIC. FLOW HAS BEEN AMPLIFYING OVER THE LAST 24 HOURS WITH SOME WESTWARD MOVEMENT OF MAIN FEATURES. THIS CREATES SOMEWHAT OF A LOW CONFIDENCE IN THAT THE MODELS WILL HANDLE THIS CORRECTLY WITH TIME. AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...THE GFS/UKMET/ECMWF LOOKED TO INITIALIZE THE BEST. AT LOW LEVELS...SURFACE WINDS AND FEATURES THE NAM/UKMET DID THE BEST. ON TEMPERATURES...MODELS WERE CLOSE AND DID FAIRLY WELL EXCEPT TO OUR SOUTH. THEY WERE GENERALLY TOO WARM ACROSS THE SOUTHERN PLAINS. THE EXCEPTION WAS AT DDC WHERE THEY WERE TOO COOL. WILL TEND TO GO WITH A BLEND OF THE GFS/UKMET/ECMWF. NAM APPEARS TO BE AFFECTED BY CONVECTIVE FEEDBACK ISSUES TONIGHT AND TOMORROW. TONIGHT...GFS STARTS OUT WITH A WEAK LEFT FRONT QUADRANT LATE THIS AFTERNOON AND EARLY THIS EVENING AND THEN MOVES THE RIGHT REAR QUADRANT ACROSS THE AREA AFTER THAT. THE NAM LOOKS TO BE SUFFERING FROM CONVECTIVE FEEDBACK. DECENT SHORTWAVE COMING ACROSS. LOOK TO HAVE MORE PARAMETERS AROUND FOR A DECENT AMOUNT OF COVERAGE. WILL BE GOING LIKELY FOR TONIGHT. WEDNESDAY/WEDNESDAY NIGHT...HAVE DECENT NORTHWEST FLOW ALOFT BUT MODELS NOT BRINGING THROUGH A DEFINEABLE SHORTWAVE EVEN THOUGH THERE ARE PLENTY UPSTREAM. WILL PUT IN SLIGHT CHANCE IN COLORADO FOR THE AFTERNOON. BEST DYNAMICS LOOK TO BE IN THE SOUTHWEST PORTION OF THE AREA AND WILL LEAVE A CHANCE THERE. WILL HAVE SLIGHT CHANCE REMAINDER OF THE AREA. MODELS INDICATING LINGERING PRECIPITATION BUT AM NOT SURE ABOUT THAT. CONVECTIVE FEEDBACK FROM NAM IS CAUSING ITS OVERPRODUCTION OF QPF. WILL LEAVE OUT FOR NOW. CONSIDERING LOW LEVEL WIND FIELD AND LEFTOVER CLOUD COVER...WILL GO NEAR FOR MAX TEMPERATURES. THURSDAY/THURSDAY NIGHT...CHANGED THIS PERIOD FROM THE ORIGINAL DISCUSSION. AT LAST MINUTE DECIDED TO ADD A SLIGHT CHANCE TO THE WESTERN HALF OF THE AREA DURING THE NIGHT. WEAK SHORTWAVE AND FORCING COMES IN DURING THE NIGHT AND HAVE A GOOD VEERING PROFILE. WITH RIDGING WILL WARM UP TEMPERATURES BUT NOT TOO MUCH DUE TO SOUTHEAST WINDS. FRIDAY...WILL KEEP THE DAY DRY AND HAVE TEMPERATURES NEAR GUIDANCE DUE TO SIMILAR CONDITIONS TO THE PREVIOUS DAY. FOR SATURDAY THROUGH TUESDAY...MODELS DID NOT CHANGE TOO MUCH FROM PREVIOUS RUN AND ARE SIMILAR TO EACH OTHER. ONE SUBTLE TREND TO NOTE IS THAT MODELS...ESPECIALLY THE OPERATIONAL GFS...IS A LITTLE FURTHER WEST WITH UPPER LEVEL FEATURES. OTHER MODELS AND ENSEMBLE WOULD SUPPORT THIS AS WELL. CURRENT SATELLITE WOULD ALSO LEND CONFIDENCE TO THIS SOLUTION. HOWEVER...MODELS MAY BE UNDERDOING STRENGTH OF UPPER SYSTEM IN THE CENTRAL PACIFIC. THIS SYSTEM HAS BEEN MOVING WEST AND DEEPENING OVER THE LAST 24 HOURS. COMBINATION OF THOSE FACTORS PLUS STRONG JET COMING DOWN THE WEST SIDE OF THE EASTERN PACIFIC UPPER TROUGH WOULD INDICATE THAT THE MODELS MAY STILL NOT BE FAR ENOUGH WEST WITH THE UPPER FEATURES. VERY PROBLEMATIC FORECAST IN REGARDS TO PRECIPITATION DURING THIS TIME PERIOD. DDC AND PUB EXPRESSED CONCERN IN CHAT ABOUT NORTHWEST FLOW ALOFT ON TOP OF LOW LEVEL SOUTH TO SOUTHEAST WINDS. IT LOOKS LIKELY THAT EVERY SINGLE DAY COULD HAVE STORMS FORM NEAR THE FRONT RANGE. FLOW ALOFT WILL BE VERY WEAK AND WILL BE HARD TO DETERMINE HOW FAR EAST TO TAKE THOSE THUNDERSTORMS. MODELS ARE NOT TOO DIFFERENT WHICH MAKES ME NERVOUS ABOUT HAVING A COMPLETELY DRY FORECAST. BASED ON THIS AND TO MATCH A LITTLE BETTER WITH BOU...PUB...AND DDC...WILL INSERT SLIGHT CHANCE INTO WESTERN HALF OF AREA SATURDAY NIGHT INTO MONDAY NIGHT. NEW TEMPERATURE GUIDANCE CHANGED LITTLE FROM PREVIOUS RUN. SEE LITTLE REASON TO DEVIATE MUCH FROM IT WITH SOME TENDENCY TO GO A TAD ABOVE THE MAXES. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE JUL 5 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1050 AM MDT (1150 AM CDT) TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE TRI STATE REGION TODAY BETWEEN ROUGHLY 2PM AND MIDNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM MDT...IN EASTERN COLORADO...WEST OF HIGHWAY 385. THE ACTIVITY WILL MOVE EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE. A COMBINATION OF STRONG WIND SHEAR AND COLD TEMPERATURES ALOFT WILL RESULT IN A FEW SUPERCELL THUNDERSTORMS WHICH MAY PRODUCE VERY LARGE DAMAGING HAIL AROUND BASEBALL SIZE. THE BEST CHANCE FOR DAMAGING HAIL WILL BEGIN IN COLORADO AND MAY CONTINUE AS FAR EAST AS HIGHWAY 83 DURING THE EVENING. LOCALLY SEVERE WIND GUSTS ARE ALSO LIKELY WITH THE STRONGEST STORMS. ISOLATED TORNADOES MAY ALSO OCCUR ACROSS THE REGION...BUT ESPECIALLY EARLY DURING THE EVENT TO THE WEST OF A LINE FROM BENKELMAN NEBRASKA TO LEOTI KANSAS...AND INCLUDING EASTERN COLORADO. HOWEVER...WEAK LOW LEVEL SHEAR AND RELATIVELY HIGH CLOUD BASES SHOULD LIMIT THE TORNADO POTENTIAL. HEAVY RAINFALL MAY ALSO BECOME A CONCERN IN ANY SLOW MOVING STORMS. LOW LYING AREAS AND LOCATIONS THAT RECEIVED HEAVY RAINFALL ON SUNDAY AND MONDAY WILL BE SUSCEPTIBLE TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY AFTERNOON AND EVENING THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE REGION. THE HIGHEST PROBABILITY FOR SEVERE STORMS WILL EXIST WEST OF A LINE FROM BENKELMAN...TO GOODLAND...TO TRIBUNE. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE PRIMARY THREATS FROM ANY STORMS THAT BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...BEGINNING BETWEEN 2 AND 3 PM IN COLORADO. 05/BURKE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 AM MDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 3 E PALISADE 40.34N 101.05W
07/04/2005 HITCHCOCK NE NEWSPAPER
IRRIGATION PIVOT BLOWN OVER.
0609 PM HAIL 6 E TRENTON 40.17N 100.90W
07/04/2005 1.25 INCH HITCHCOCK NE NEWSPAPER
SEVERE CROP DAMAGE.
&&
MENTZERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 120 PM MDT TUE JUL 5 2005 COZ090>092-060300- CHEYENNE CO-KIT CARSON-YUMA- 120 PM MDT TUE JUL 5 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EXTREME EASTERN COLORADO... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR THE FOLLOWING COUNTIES IN EASTERN COLORADO... YUMA...KIT CARSON...AND CHEYENNE. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. MOVE TO A REINFORCED BUILDING IF A WARNING IS ISSUED OR A THUNDERSTORM MOVES OVER YOUR AREA. MENTZER
The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
13 hail. Local standard time, as filed.
Hail shredded leaves and dented cars.
Damaged shingles on house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458862, 5458863, 5458864, 5458865, 5458866, 5458867, 5458868, 5458869, 5458870, 5458871, 5458872, 5458873, 5458874.